Successful bridge to transplant in a highly sensitized patient with a complicated pump pocket infection

J Heart Lung Transplant. 2008 May;27(5):568-71. doi: 10.1016/j.healun.2008.02.006.

Abstract

A 32-year-old man with doxorubicin-induced cardiomyopathy presented in cardiogenic shock. He underwent placement of a Novacor (WorldHeart, Inc., Oakland, CA) left ventricular assist device as a bridge to transplant. Post-operatively he developed a pump pocket infection and dehiscence of his abdominal wound with exposure of the pump. This was treated with irrigation and drainage, antibiotic bead placement and flap closure. Both pre- and post-operative panel-reactive antibodies (PRA) were elevated. He underwent desensitization with intravenous immune globulin (IVIg), rituximab, mycophenolate mofetil and pre-operative plasmapheresis. A donor heart was identified and found to be acceptable by virtual crossmatch. He was transplanted and is doing well with normal graft function at >1 year post-operatively.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Bacterial Agents / administration & dosage
  • Antibiotics, Antineoplastic / adverse effects
  • Bone Neoplasms / drug therapy
  • Cardiomyopathies / chemically induced
  • Cardiomyopathies / surgery*
  • Doxorubicin / adverse effects
  • Drainage
  • Heart Transplantation / immunology*
  • Heart-Assist Devices / adverse effects*
  • Histocompatibility / immunology
  • Humans
  • Male
  • Osteosarcoma / drug therapy
  • Prosthesis-Related Infections / etiology
  • Prosthesis-Related Infections / therapy*
  • Shock, Cardiogenic / surgery
  • Surgical Wound Dehiscence / etiology
  • Surgical Wound Dehiscence / therapy
  • Surgical Wound Infection / etiology
  • Surgical Wound Infection / therapy
  • Therapeutic Irrigation
  • Transfusion Reaction
  • Treatment Outcome

Substances

  • Anti-Bacterial Agents
  • Antibiotics, Antineoplastic
  • Doxorubicin